Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 360, NWS Norman, OK

July 21, 2000Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 21, 2000, 1:24 AM CDT for Major County, Oklahoma. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 1:24 AM CDT (06:24 UTC)
Expired
Jul 21, 2000, 2:15 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Major County, OK

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:25 AM CDTThunderstorm Wind 51 MCherokee, OKWind was measured by the Oklahoma mesonet.
Jul 21, 1:45 AM CDTThunderstorm Wind 52 EFairview, OKTrees were downed.
Jul 21, 1:55 AM CDTThunderstorm Wind 69 MLahoma, OK
Jul 21, 2:16 AM CDTThunderstorm Wind 52 EEnid, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS54 KOUN 210626
SVROKC
OKC003-047-053-093-210715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
124 AM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA
  GRANT COUNTY IN NORTHERN OKLAHOMA
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 215 AM CDT

* AT 123 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
  ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF WAKITA TO 8 
  MILES NORTHWEST OF ORIENTA...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...AMORITA... BRECKENRIDGE... 
BYRON...CARMEN...CARRIER...CHEROKEE...CLEO   SPRINGS...DEER 
CREEK...DOUGLAS...DRIFTWOOD...ENID...FAIRMONT...FAIRVIEW...GOLTRY... 
HELENA...HILLSDALE...HUNTER...JEFFERSON...JET...LAHOMA...LAMBERT... 
LAMONT...MEDFORD...MENO...NASH...ORIENTA...POND   CREEK... 
RENFROW...VANCE AIR FORCE BASE...WAKITA AND WAUKOMIS

WIND GUSTS FROM 60 TO 80 MPH ARE LIKELY.

LAT...LON 3698 9840 3646 9850 3620 9863 3620 9761
          3697 9748
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:39 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 9:39 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT THU JUL 20 2000

PARAMETERS FOR A NOCTURNAL WIND EVENT APPEAR TO BE COMING TOGETHER
FOR PORTIONS OF THE FORECAST AREA LATER TONITE.  EVENING SFC ANALYS
IS SHOWING A MULTITUDE OF LEFT OVER OUTFLOW BOUNDARIES LEFT OVER
FROM LAST NITE/S AND TODAY/S CONVECTIVE ACTIVITY.  THE MOST
IMPORTANT OF SAID BOUNDARIES APPEARS TO LIE ROUGHLY ALONG THE
GAGE/WATONGA/OKLAHOMA CITY/ADA CORRIDOR WITH A STRONG 850 MB
BAROCLINIC ZONE ALONG AND JUST NORTH OF THE SFC BOUNDARY. STRONG TO
SEVERE CONVECTION IS ALREADY ONGOING STRONG ACROSS MUCH OF CENTRAL
AND WESTERN KS ATTM..ABOUT 3 HOURS EARLIER THAN LAST EVENING. RATHER
IMPRESSIVE 300 MB JET ENTRANCE REGION FOR JULY OVER KS WILL LIKELY
ENHANCE SRLY LLJ..AND EXPECT THIS ACTIVITY WILL BUILD SEWD INTO THE
DEVELOPING LLJ AXIS OVERNIGHT ALONG AND JUST NORTH OF THE
AFOREMENTIONED SFC BOUNDARY LYING NW TO SE ACROSS THE AREA.  MCS
WILL LIKELY BE ACCOMPANIED BY SVR WIND GUSTS AND POSSIBLY SOME HAIL
WITH THE STRONGEST STORMS..ESP OVER NRN OK. THIS IS SUPPORTED BY
EVIDENCE OF A DEVELOPING LOW LEVEL COLD POOL WITH MCS ATTM..AND
CONVECTION SLOWLY BECOMING ORIENTED PERPENDICULAR TO THE MID LEVEL
FLOW.

OTHER QUESTION IS HOW FAR SOUTH TO BRING THE MCS TOMORROW MORNING.
LATEST MCS PROPAGATION VECTOR FORECASTS FROM THE 00Z RUC WUD SUGGEST
THAT THE MCS WILL OBTAIN A GOOD SRLY DEVELOPMENT COMPONENT AFTER
MIDNIGHT..SO CARRYING POPS INTO SRN OK FRIDAY MORNING LOOKS GOOD.
HEAVY RAINFALL EVENT MAY SET UP INVOF RESIDUAL OUTFLOW BOUNDARY AS
STRONG 850 MB WAA/THETA ADVECTION PERSIST THRU THE MORNING.

UPDATED ZONES WERE ISSUED ABOUT AN HOUR AGO TO REFLECT THE ABOVE
THINKING.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 20, 11:37 PM CDT, 1 hour 47 minutes before
OKZ004>048-050>052-TXZ083>090-210600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1137 PM CDT THU JUL 20 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT
ACROSS MUCH OF NORTHERN OKLAHOMA...GENERALLY NORTH OF A LINE FROM
GAGE...TO WATONGA...TO OKLAHOMA CITY...TO SEMINOLE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT NORTH OF A LINE FROM
CHEYENNE TO ADA.

DISCUSSION...A LARGE COMPLEX OF SEVERE THUNDERSTORMS OVER SOUTHERN
KANSAS WILL MOVE RAPIDLY SOUTHEAST ACROSS MUCH OF NORTHERN OKLAHOMA
OVERNIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS FROM 60 TO 90 MPH.  A FEW REPORTS OF HAIL UP TO
THE SIZE OF QUARTERS ARE ALSO EXPECTED.

WIND SHEAR PARAMETERS ARE ALSO SUPPORTIVE OF SUPERCELLS...AND A FEW
SUPERCELLS MAY DEVELOP WITHIN THE LINE OF STORMS OR AHEAD OF IT.
THE POSSIBILITY OF A TORNADO OR TWO CANNOT BE RULED WITH ANY
SUPERCELLS THAT ARE ABLE TO DEVELOP.

EMERGENCY MANAGER AND STORM SPOTTER GROUP ACTIVATION WILL BE REQUIRED
ACROSS THE NORTHERN HALF OF OKLAHOMA OVERNIGHT.

 MILLER
Special weather statement, Jul 20, 11:37 PM CDT, 1 hour 47 minutes before
OKZ004>048-050>052-TXZ083>090-210600-

THUNDERSTORM OUTLOOK...UPDATED..
NATIONAL WEATHER SERVICE NORMAN OK
1137 PM CDT THU JUL 20 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT
ACROSS MUCH OF NORTHERN OKLAHOMA...GENERALLY NORTH OF A LINE FROM
GAGE...TO WATONGA...TO OKLAHOMA CITY...TO SEMINOLE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT NORTH OF A LINE FROM
CHEYENNE TO ADA.

DISCUSSION...A LARGE COMPLEX OF SEVERE THUNDERSTORMS OVER SOUTHERN
KANSAS WILL MOVE RAPIDLY SOUTHEAST ACROSS MUCH OF NORTHERN OKLAHOMA
OVERNIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS FROM 60 TO 90 MPH.  A FEW REPORTS OF HAIL UP TO
THE SIZE OF QUARTERS ARE ALSO EXPECTED.

WIND SHEAR PARAMETERS ARE ALSO SUPPORTIVE OF SUPERCELLS...AND A FEW
SUPERCELLS MAY DEVELOP WITHIN THE LINE OF STORMS OR AHEAD OF IT.
THE POSSIBILITY OF A TORNADO OR TWO CANNOT BE RULED OUT WITH ANY
SUPERCELLS THAT ARE ABLE TO DEVELOP.

EMERGENCY MANAGER AND STORM SPOTTER GROUP ACTIVATION WILL BE REQUIRED
ACROSS THE NORTHERN HALF OF OKLAHOMA OVERNIGHT.

 MILLER
Local storm report, Jul 21, 12:27 AM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1227 AM CDT FRI JUL 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    1 SW BUFFALO              OK   60 MPH WIND GUST
07/20/00   HARPER                         BY MESONET

CW
Local storm report, Jul 21, 12:31 AM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1231 AM CDT FRI JUL 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    1i SW BUFFALO              OK   62 MPH WIND GUST
07/21/00   HARPER                         BY MESONET

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:15 PM CDTSevere Thunderstorm WarningOUNHarper45 min
Jul 20, 11:42 PM CDTSevere Thunderstorm WarningOUNEllis18 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOUNEllis43 min
Jul 21, 12:10 AM CDTSevere Thunderstorm WarningOUNGrant50 min
Jul 21, 12:32 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods53 min
Jul 21, 12:50 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward35 min
Jul 21, 1:24 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant51 min
Jul 21, 1:48 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble46 min
Jul 21, 2:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma61 min
Jul 21, 2:58 AM CDTSevere Thunderstorm WarningOUNNoble, Payne62 min
Jul 21, 2:58 AM CDTSevere Thunderstorm WarningOUNLincoln62 min
Jul 21, 3:10 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain50 min
Jul 21, 3:20 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole55 min
Jul 21, 3:55 AM CDTSevere Thunderstorm WarningOUNGarvin, Hughes, Pontotoc65 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.